Alert archive / West Virginia / Snow Squall Warnings in 2023
Snow Squall Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this snow squall warning at Dec 18, 2023, 3:37 PM EST for Kanawha County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2023, 3:37 PM EST (20:37 UTC)
- Expired
- Dec 18, 2023, 4:00 PM EST
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 29 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -102 m²/s²
- 0-3 km storm-relative helicity
- -91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WWUS51 KRLX 182037
SQWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Charleston WV
337 PM EST Mon Dec 18 2023
WVC039-182100-
/O.NEW.KRLX.SQ.W.0002.231218T2037Z-231218T2100Z/
Kanawha WV-
337 PM EST Mon Dec 18 2023
The National Weather Service in Charleston West Virginia has issued a
* Snow Squall Warning for...
East central Kanawha County in central West Virginia...
* Until 400 PM EST.
* At 336 PM EST, a dangerous snow squall was located over Coal Fork,
or 7 miles southeast of Charleston, moving east at 35 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts up to 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 96 and 98.
West Virginia Turnpike between mile markers 82 and 95.
Locations impacted include...
Charleston, Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East
Bank, Glasgow, Pratt, Coal Fork, Handley, and Pond Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 3819 8163 3837 8160 3837 8125 3826 8123
3820 8130 3818 8132 3818 8133 3817 8133
TIME...MOT...LOC 2036Z 277DEG 31KT 3828 8152
SNOW SQUALL...OBSERVED
$$
LTC1 follow-up statement
846
WWUS51 KRLX 182050
SQWRLX
Snow Squall Warning
National Weather Service Charleston WV
350 PM EST Mon Dec 18 2023
WVC039-182100-
/O.CON.KRLX.SQ.W.0002.000000T0000Z-231218T2100Z/
Kanawha WV-
350 PM EST Mon Dec 18 2023
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 400 PM EST FOR EAST
CENTRAL KANAWHA COUNTY...
At 349 PM EST, a dangerous snow squall was located near Cedar Grove,
or 12 miles southeast of Charleston, moving east at 35 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts up to 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes West Virginia Turnpike between mile markers 82 and 86.
Locations impacted include...
Montgomery, Chesapeake, Cedar Grove, East Bank, Glasgow, Pratt, Coal
Fork, Handley, and Pond Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 3818 8153 3836 8150 3837 8125 3826 8123
3820 8130 3818 8132 3818 8133 3817 8133
TIME...MOT...LOC 2049Z 277DEG 31KT 3827 8142
SNOW SQUALL...OBSERVED
$$
LTCWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this snow squall warning went out at Dec 18, 2:50 PM EST, 47 minutes earlier.
Area forecast discussion, Dec 18, 2:50 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
250 PM EST Mon Dec 18 2023
.SYNOPSIS...
Scattered to numerous snow showers through tonight, some locally
heavy. Potential for slick spots for the Tuesday commute. High
pressure in control Wednesday/Thursday as temperatures moderate.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 120 PM Monday...
Key Points:
* Scattered to numerous locally heavy snow showers through
tonight.
* Winter Weather Warning and Advisories in effect for the higher
terrain.
* Temperatures falling into the 20s may yield slick spots
overnight into Tuesday morning, potentially affecting the
Tuesday morning commute.
A significant cold pocket (-30C at H500) associated with a closed
upper low currently exiting the Upper Great Lakes is already nosing
into our northwestern counties and will continue to advance on the
region through this evening. Steepening low/mid level lapse rates as
well as a low level moisture fetch off the Upper Great Lakes will
continue to support snow showers, some heavy at times, through late
this evening for much of the the lower elevations, continuing
through Tuesday morning closer to the mountains.
With at least some insolation making it down to road surfaces that
are still in the low to mid 40s across much of the lower elevations,
impactful accumulations appear unlikely through late this afternoon,
although brief drops in visibilities may hinder driving. Generally
expect these showers to weaken with loss of heating tonight, but as
drier air continues to work into the region temperatures should
quickly fall below the freezing mark with a combination of continued
cold advection and wet-bulbing. This could yield some slick
conditions developing after sunset - don't think this quite rises to
needing an impact based winter weather advisory, but will issue a
blanket SPS for locally lower visibilities for this afternoon with
information about slick spots developing this evening. This can be
further refined by the evening shift to better reflect the
lingering threat for slick spots as heavier snow showers end.
For the middle elevations, precipitation has already largely turned
to snow, but with the same limiting factors for the lower elevations
even heavier showers are struggling to accumulate at this hour. As
temperatures continue to sag down through the afternoon should start
seeing snow sticking on grassy and elevated surfaces within the next
couple hours. Overnight tonight untreated surfaces are expected to
become slick and hazardous. Will continue all Winter Weather
Advisories as they are for these locations.
In the mountains temperatures have already fallen below freezing,
but showers have been spotty as best thus far. As the aforementioned
cold air aloft noses over these locations should see quick uptick in
activity with high ratio snow producing some rapid accumulations
this evening aided by upslope. Still looking at 5 to 12 inches, with
locally higher amounts possible along the favored windward slopes
especially in any enhanced lake streamers. Wind gusts of 30-45 mph
combined with high ratio snow will also yield some blowing and
drifting of snow.
Precipitation tapers off to flurries from west to east from late
this evening into early Tuesday morning, with some light
accumulation snow lingering in the mountains as long as early
afternoon. Dry advection and brisk northwesterly flow should help to
dry out surfaces for the Tuesday morning commute which could yield
some deceptively decent conditions for the lower elevations with
patches of ice where moisture lingers with morning lows in the mid
20s.
Clouds clear out out from west to east through late morning/early
afternoon with temperatures rising to slightly above freezing.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 240 PM Monday...
Key Points:
* Dry weather returns areawide Tuesday night amid cold
temperatures.
* High pressure brings dry weather Wednesday/Thursday amid
moderating temperatures.
High pressure builds into the region Tuesday night, with any
lingering flurries quickly dissipating across the higher
terrain by late Tuesday evening. Dry conditions persist
thereafter through the remainder of the short term period as
high pressure gradually traverses the region. Tuesday night will
be quite cold across the area. MinTs are progged for the mid
teens to low 20s across the lowlands, with upper single digits
and teens for the higher terrain. A warming trend will then
begin on Wednesday courtesy of return flow. MaxTs on Wednesday are
progged for the 40s across the lowlands, with upper 30s to mid
40s for the higher terrain, with Thursday a few degrees warmer
areawide. Subfreezing temperatures Wednesday night could lead to
refreeze and isolated slick spots across portions of the higher
terrain where snowmelt occurs during the day.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 240 PM Monday...
Dry conditions persist Friday as high pressure continues to
gradually slide eastward and away from the area. The next chance
for precipitation returns Friday night into Saturday courtesy
of a weak upper level wave that quickly slides through, with
PoPs capped at 30-40% for the time being. Any precipitation will
fall as rain for the lowlands, with a light rain/snow mix
possible for the highest mountain elevations. Mainly dry
conditions are then expected for the remainder of the weekend as
upper level ridging builds into the region in advance of the
next disturbance to the west, which could bring rain showers
back to the region by Monday. Temperatures throughout the period
are forecast to be above normal, particularly on Sunday/Monday
courtesy of warm advection in advance of the disturbance
approaching from the west.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 120 PM Monday...
Highly variable conditions are expected in scattered to numerous
snow showers through late tonight/early Tuesday morning. Ceilings
generally hover between 1000-2000ft but visibilities will range from
unrestricted to less than a half mile at times in locally heavy snow
showers. Heavier snow showers will taper off to flurries from west
to east through late this evening into early Tuesday morning.
Winds generally northwesterly 10-15KTS with gusts 20-28KTs through
tonight tapering down to around 10KTs by daybreak.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Low to medium.
ALTERNATE SCENARIOS: Ceilings and visibility will vary in
locally heavy snow showers through tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H H H H H M H H H H H H
HTS CONSISTENCY H H H H H H M H H H H H
BKW CONSISTENCY H H L L L M M H H M H H
EKN CONSISTENCY M L M H H L H L L L L L
PKB CONSISTENCY H H M H H L L H H H H H
CKB CONSISTENCY H H H H L H M L H H H H
AFTER 18Z TUESDAY...
No widespread IFR conditions are forecast.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 10 AM EST Tuesday for WVZ024>026-
028-030-033-034-040-515>517.
Winter Storm Warning until 10 AM EST Tuesday for WVZ039-
518>523-525-526.
OH...None.
KY...None.
VA...Winter Weather Advisory until 10 AM EST Tuesday for VAZ003-004.
&&
SYNOPSIS...JP/GW
NEAR TERM...JP
SHORT TERM...GW
LONG TERM...GW
AVIATION...JPHazardous weather outlook, Dec 18, 4:36 AM EST, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Charleston WV 436 AM EST Mon Dec 18 2023 WVZ039-518>523-525-526-190945- Upshur-Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- 436 AM EST Mon Dec 18 2023 ...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of northeast, northern and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-028-030-033-034-040-515>517-190945- Dickenson-Buchanan-Mingo-Logan-Boone-Braxton-Lewis-McDowell-Wyoming- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- 436 AM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST TUESDAY... This Hazardous Weather Outlook is for southwest Virginia, and portions of central, northern, southeast and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027-029- 031-032-524-190945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Gilmer-Harrison-Taylor- Southeast Pocahontas- 436 AM EST Mon Dec 18 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and much of the lowlands of West Virginia. .DAY ONE...Today and Tonight. Snow showers can be locally intense late this afternoon into tonight. Untreated roads could be slippery from snow, and ice underneath from moisture freezing, from sunset into the Tuesday morning commute. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Untreated roads could be slippery from snow, and ice underneath, during the Tuesday morning commute. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Dec 18, 1:18 PM EST, 2 hours 19 minutes before
Special Weather Statement National Weather Service Charleston WV 118 PM EST Mon Dec 18 2023 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029- 031-032-524-190000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Gilmer-Harrison-Taylor- Southeast Pocahontas- Including the cities of Flatwoods, Raceland, Russell, Grayson, Olive Hill, Carter Caves State Park, Grayson Lake State Park, Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point, Kenova, Ceredo, Wayne, Huntington, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, Pennsboro, West Union, Glenville, Clarksburg, Bridgeport, Grafton, and Marlinton 118 PM EST Mon Dec 18 2023 ...Locally Heavy Snow Showers Late This Afternoon Into This Evening... Scattered to numerous snow showers will continue moving through the region this afternoon into this evening. While any accumulations are expected to be light - generally less than 1 inch they could occur quite rapidly with any heavier snow showers. By later this evening surface temperatures falling below freezing could yield more scattered slick and hazardous conditions, even as snow begins to taper off to flurries overnight. If traveling during this time, slow down and allow extra time to reach your destination. Use caution, especially on secondary and back roads across the higher terrain.
Special weather statement, Dec 18, 2:25 PM EST, 1 hour 12 minutes before
Special Weather Statement National Weather Service Charleston WV 225 PM EST Mon Dec 18 2023 OHZ087-WVZ005-006-013-181945- Lawrence-Lincoln-Wayne-Cabell- 225 PM EST Mon Dec 18 2023 ...A SNOW SQUALL WILL AFFECT SOUTHEASTERN LAWRENCE...CENTRAL CABELL...NORTHWESTERN LINCOLN AND NORTHEASTERN WAYNE COUNTIES... At 224 PM EST, a snow squall was located over Barboursville, or near Proctorville, moving east at 45 mph. Locations impacted include... Huntington, Hamlin, Chesapeake, Proctorville, Beech Fork State Park, Barboursville, Kenova, Milton, Ceredo, Ona, South Point, Burlington, West Hamlin, Lavalette, Salt Rock, and Pea Ridge. This includes Interstate 64 in West Virginia between mile markers 2 and 28. Visibilities will drop quickly to around a quarter of a mile in this squall. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling. LAT...LON 3835 8258 3844 8257 3846 8211 3821 8213 TIME...MOT...LOC 1924Z 279DEG 39KT 3838 8232 01
Special weather statement, Dec 18, 2:42 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
242 PM EST Mon Dec 18 2023
WVZ006-013-014-182000-
Lincoln-Cabell-Putnam-
242 PM EST Mon Dec 18 2023
...A SNOW SQUALL WILL AFFECT CENTRAL CABELL...SOUTHWESTERN PUTNAM AND
NORTHERN LINCOLN COUNTIES...
At 241 PM EST, a snow squall was located near Hamlin, moving east at
40 mph.
Winds in excess of 30 mph are possible with this squall.
Locations impacted include...
Huntington, Hamlin, Hurricane, Barboursville, Milton, Ona, Culloden,
Teays Valley, West Hamlin, Sweetland, Salt Rock, Pea Ridge,
Griffithsville, Alkol, Yawkey, and Myra.
This includes Interstate 64 in West Virginia between mile markers 14
and 36, and between mile markers 38 and 41.
Visibilities will drop quickly to around a quarter of a mile in this
squall.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 3844 8236 3844 8233 3845 8232 3846 8189
3833 8192 3832 8190 3816 8192 3828 8231
3830 8230 3831 8228 3833 8231 3832 8233
3831 8234 3833 8238
TIME...MOT...LOC 1941Z 281DEG 35KT 3833 8212
01Special weather statement, Dec 18, 2:59 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
259 PM EST Mon Dec 18 2023
WVZ006-013>015-182015-
Kanawha-Lincoln-Cabell-Putnam-
259 PM EST Mon Dec 18 2023
...A SNOW SQUALL WILL AFFECT EAST CENTRAL CABELL...WEST CENTRAL
KANAWHA...SOUTHWESTERN PUTNAM AND NORTHEASTERN LINCOLN COUNTIES...
At 258 PM EST, a snow squall was located near Tornado, or 9 miles
southwest of Nitro, moving east at 35 mph.
Winds in excess of 30 mph are possible with this squall.
Locations impacted include...
Nitro, St. Albans, Hurricane, Milton, Poca, Culloden, Tornado, Alum
Creek, Teays Valley, Cross Lanes, and Sod.
This includes the following highways...
Interstate 64 in West Virginia between mile markers 28 and 36, and
between mile markers 38 and 48.
Route 119 between mile markers 63 and 67.
Visibilities will drop quickly to around or less than half a mile in
this squall.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 3844 8212 3848 8178 3819 8182 3821 8184
3820 8184 3820 8185 3831 8213
TIME...MOT...LOC 1958Z 279DEG 32KT 3831 8193
01The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 2:25 PM EST | Special Weather Statement | RLX | Cabell | 20 min |
| Dec 18, 2:42 PM EST | Special Weather Statement | RLX | Cabell | 18 min |
| Dec 18, 2:59 PM EST | Special Weather Statement | RLX | Putnam | 16 min |
| Dec 18, 3:13 PM EST | Snow Squall Warning | RLX | Kanawha, Lincoln | 32 min |
| Dec 18, 3:54 PM EST | Special Weather Statement | RLX | Fayette | 21 min |
Nearby
Snow Squall Warnings in West Virginia, 2023Every snow squall warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.